Propecia Linked to Long-Term Sexual Side Effects
Propecia, a popular drug prescribed for hair loss, has been linked to adverse side effects. A new study published in the Journal of Sexual Medicine suggests that Propecia may cause long term sexual side effects, even well after a patient stops using the drug.
Researchers from George Washington University interviewed 54 men under the age of 40 who reported Propecia side effects for three months or more after taking the drug. None of the study’s participants reported having any sexual, mental or psychiatric problems before using the drug. The men experienced the following side effects after taking Propecia:
- Erectile dysfunction
- Decreased sexual drive
- Shrinking and painful genitals
- Problems with orgasms
Ninety-six percent of the men in the study experienced sexual problems for more than a year after they stopped using Propecia.
In 2011, the FDA mandated a label change for Propecia, warning the public that some patients reported erectile dysfunction after they stopped using it. In April, the label was updated again to include reports of libido, ejaculation, and orgasm disorders.
Class-action lawsuits have been filed against Merck, the maker of Propecia, over the drug’s side effects.